If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email email@example.com
Summary 1 Cardiac glycosides have been used for centuries as therapeutic agents for the treatment of heart diaseases. In patients with heart failure, digoxin and the other glycosides exert their positive inotropic effect by inhibiting Na+–K+-ATPase, thereby increasing intracellular sodium, which, in turn, inhibits the Na+/Ca2+ exchanger and increases intracellular calcium levels. As the therapeutic index of digitalis is narrow, arrhythmias are common problems in clinical practice. The mechanisms and mediators of these arrhythmias, however, are not completely understood. 2 The involvement of the sympathetic and parasympathetic nervous system in digitalis cardiac toxicity is reviewed. 3 Receptors, channels, exchange systems or other cellular components involved in digitalis-induced cardiotoxicity are also reviewed. 4 Possible mediators of digitalis-induced cardiac toxicity are discussed. 5 Management of digitalis toxicity in patients is summarized. 6 The determination of the possible mediators of digitalis-induced cardiac toxicity will enhance our knowledge and lead to the development of new therapeutic strategies to treat these lethal arrhythmias.